Pennsylvania, 2020Damaging Winds in Pennsylvania, May 29, 2020
May 29, 2020 · NWS PBZ · 12 events in 4 counties and zones
Strong storms evolved with a the passage of an upper-level trough and its associated cold front. Storms developed over western Pennsylvania just on the windward side of the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms evolved with a the passage of an upper-level trough and its associated cold front. Storms developed over western Pennsylvania just on the windward side of the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 12:38 AM EST, 47 minutes earlier.
Area forecast discussion, May 29, 12:38 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
138 AM EDT Fri May 29 2020
.SYNOPSIS...
Severe storms are possible this afternoon with the passage of a cold
front.
&&
.NEAR TERM /THROUGH TODAY/...
A cluster of showers and storms is currently moving through eastern
Ohio/southwestern PA as a shortwave advances north. Based on surface
observations and satellite imagery, storms are quickly losing
intensity as they enter a more stable environment. A quick 0.25 to
0.40 inches of rain may accumulate south of Pittsburgh.
Showers/storms will fizzle out before reaching I-80 an hour or two
before sunrise.
After sunrise an upper-level trough and its associated cold front
are expected to be in the vicinity of Indiana. With roughly 900 to
1100 J/kg CAPE available late morning and weak ascent, pre-frontal
showers and storms will form across eastern Ohio and western PA and
move through the mean flow of the atmosphere (southwest to
northeast). By early afternoon, a disorganized squall line is
expected for form west of our region and advance east. Once the
trough and cold front become completely in phase with each other,
strong storms are anticipated to develop and continue into the
evening. By midnight, showers and storms will exit to our east as the
cold front moves through central PA.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
With low-level residual moisture and prevailing NW flow (i.e. cold
advection) expected early Saturday morning, a low stratus deck/some fog
will form before sunrise across the region.
A weak shortwave advancing across Lake Erie may produce scattered
rain showers briefly Saturday afternoon. High pressure building over
the Great Lakes will return quiet, dry weather Saturday evening.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A meridional upper level pattern will remain in place to begin the
long term period Saturday night. The deep trough over New England
will slow nudge east as the stout ridge over the central CONUS moves
east. This will bring a period of dry weather for the next several
days. At the surface, high pressure moving in from the northwest will
usher is a much cooler air mass with max temps roughly 10 degrees
below normal for highs on Sunday, followed by lows dropping into the
lower 50s and even upper 40s for lows. The next chance for precip
will arrive on Wednesday with a strong shortwave riding over the
ridge into the forecast area. This will keep unsettled weather over
the area from Wed through Thursday next week.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR expected through the majority of the period with showers and
storms late afternoon / early evening with a crossing cold front.
.Outlook...
High pressure will result in VFR this weekend outside of patchy early
morning fog.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 29, 1:12 AM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
212 AM EDT Fri May 29 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
212 AM EDT Fri May 29 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...Today and tonight.
Severe storms are possible this afternoon and will continue
into the evening with the passage of a cold front.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Westmoreland
- When
- May 29, 1:25 AM EST
- Where
- Westmoreland County, 0.53 mi W of Loyalhanna Woodlands
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -79.460
A trained spotter reported multiple trees down.
Thunderstorm Wind, Westmoreland
- When
- May 29, 1:35 AM EST
- Where
- Westmoreland County, 0.69 mi N of Loyalhanna Woodlands
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.460, -79.450
A COOP Observer reported multiple large trees down in Loyalhanna Lake Parking Lot.
Thunderstorm Wind, Beaver
- When
- May 29, 1:59 PM EST
- Where
- Beaver County, 0.87 mi NW of Midland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.640, -80.460
Several trees down; information via social media.
Thunderstorm Wind, Beaver
- When
- May 29, 2:14 PM EST
- Where
- Beaver County, 0.52 mi W of Bridgewater
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.700, -80.310
A large tree down near 4th street; information via social media.
Thunderstorm Wind, Butler
- When
- May 29, 2:42 PM EST
- Where
- Butler County, 0.52 mi E of Connoguenessing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.820, -80.010
Tree down in Connoquenessing township; information provided via social media.
Thunderstorm Wind, Butler
- When
- May 29, 2:42 PM EST
- Where
- Butler County, 0.87 mi NE of Connoguenessing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.830, -80.010
Many trees reported down near an elementary school in Connoquenessing Twp; information provided via social media.
Thunderstorm Wind, Beaver
- When
- May 29, 3:10 PM EST
- Where
- Beaver County, 0.87 mi SW of Bellowsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.660, -80.410
A 911 Call Center reported multiple trees and wires down.
Thunderstorm Wind, Beaver
- When
- May 29, 3:14 PM EST
- Where
- Beaver County, 1.05 mi E of Beaver Falls Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.770, -80.380
Trees snapped; information provided via social media.
Thunderstorm Wind, Beaver
- When
- May 29, 3:25 PM EST
- Where
- Beaver County, 0.87 mi SW of Fallston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.720, -80.310
A local resident reported several trees down.
Thunderstorm Wind, Butler
- When
- May 29, 3:35 PM EST
- Where
- Butler County, 0.87 mi SE of Renfrew
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.810, -79.960
A tree was reported down via social media.
Thunderstorm Wind, Jefferson
- When
- May 29, 3:59 PM EST
- Where
- Jefferson County, 2.59 mi NE of Roseville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.210, -79.120
A 911 Call Center reported trees down.
Thunderstorm Wind, Jefferson
- When
- May 29, 4:05 PM EST
- Where
- Jefferson County, 1.04 mi W of Ramsaytown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.080, -79.070
A 911 Call Center reported several trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 29, 20201 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 29, 2020$64,000 · 1 in hail · 18 events
- Damaging Winds in Vermont, May 29, 2020$97,000 · 55 kt wind · 9 events
- Tornado and Damaging Winds in New York, May 29, 2020EF1 · 31 events
- Damaging Winds in New York, May 29, 2020$70,000 · 51 kt wind · 9 events
- Flash Flooding and Flooding in South Carolina, May 29, 20202 injured · $27,000 · 78 kt wind · 13 events
- Flash Flooding in Pennsylvania, May 29, 2020$45,000 · 2 events
- Damaging Winds in New York, May 29, 2020$18,000 · 52 kt wind · 5 events
- Lightning Strike in Florida, May 29, 20202 injured · 1 event
- Damaging Winds in New Hampshire, May 29, 202050 kt wind · 6 events
- Damaging Winds in Maryland, May 29, 2020$4,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 29, 202050 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891833, 891834, 891835, 891836, 891837, 891839, 891841, 891842, 891843, 891844, 891845, 891846.